Vol. 18, No. 3, 1966

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Vol. 286: 1  2
Vol. 285: 1  2
Vol. 284: 1  2
Vol. 283: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Subscriptions
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Second order dissipative operators

J. D. Brooks

Vol. 18 (1966), No. 3, 423–436
Abstract

A theory of dissipative operators has been developed and successfully applied by R. S. Phillips to the Cauchy problem for hyperbolic and parabolic systems of linear partial differential equations with time invariant coefficients. Our purpose is to show that the Cauchy problem for another system of equations can be brought within the scope of this theory. For this system of equations, we shall parallel the early work of Phillips on dissipative hyperbolic systems. This system of equations is general enough to include, as special cases, such equations as the one dimensional Schrödinger equation and the fourth order equation describing the damped vibrations of a rod.

Several of the results necessary to accomplish this task provide generalizations of the work of A. R. Sims on secondary conditions for nonselfadjoint second order ordinary differential operators.

Mathematical Subject Classification
Primary: 35.31
Secondary: 47.10
Milestones
Received: 27 April 1965
Published: 1 September 1966
Authors
J. D. Brooks